toplogo
Resources
Sign In

Mifepristone Induced Liver Injury in Cushing Syndrome Patient


Core Concepts
Mifepristone can induce liver injury in Cushing syndrome patients.
Abstract
Abstract and Introduction: Mifepristone, an anti-progestational steroid, is used for medical abortion and hypercortisolism. Only 2 reported cases of mifepristone-induced liver injury in Cushing syndrome exist. Presenting a unique case of liver injury with distinct histological findings. Case Presentation: 63-year-old Caucasian female with Cushing disease developed liver injury after mifepristone. Symptoms included jaundice, pruritus, fatigue, and nausea. Liver biopsy showed severe cholestasis and endothelialitis. Symptoms resolved after stopping mifepristone. Conclusions: Mifepristone's similarity to anabolic steroids may explain liver injury. Endothelialitis could link mifepristone to vascular complications.
Stats
"There have been only 2 reported cases of mifepristone associated liver injury, in both cases, in the setting of Cushing syndrome." "Liver tests revealed a mixed hepatocellular/cholestatic pattern." "Four months after stopping mifepristone, the patient's symptoms completely resolved, and liver tests became normal."
Quotes
"Mifepristone shares a similar chemical structure as synthetic anabolic/androgenic steroids." "The observation of endothelialitis in our patient may provide a mechanistic link between mifepristone, or anabolic steroids in general, and the development of vascular complications such as peliosis."

Key Insights Distilled From

by Taylor A. Au... at www.medscape.com 05-12-2023

http://www.medscape.com/viewarticle/989167
Mifepristone DILI in a Patient With Cushing Syndrome

Deeper Inquiries

How can healthcare providers monitor and manage liver injury in patients on mifepristone?

Healthcare providers should closely monitor liver function tests in patients on mifepristone, especially in those with underlying conditions like Cushing syndrome. Regular monitoring of liver enzymes, bilirubin levels, and other markers of liver function can help detect liver injury early. If liver injury is suspected, further evaluation with imaging studies and liver biopsy may be necessary to assess the extent of damage. Management of mifepristone-induced liver injury involves discontinuation of the drug and supportive care. In severe cases, corticosteroids or other immunosuppressive agents may be considered.

What are the implications of this case for the use of mifepristone in patients with Cushing syndrome?

This case highlights the potential risk of liver injury associated with mifepristone use in patients with Cushing syndrome. Healthcare providers should weigh the benefits of mifepristone therapy against the risk of liver injury when considering treatment options for patients with hypercortisolism. Close monitoring of liver function is essential during mifepristone therapy in patients with Cushing syndrome. The unique histological findings in this case provide insights into the pathophysiology of liver injury in mifepristone and anabolic steroids, which can guide future research and clinical practice.

How can the understanding of liver injury mechanisms in this case be applied to other steroid-related conditions?

The understanding of liver injury mechanisms in this case, particularly the observation of endothelialitis, can be applied to other steroid-related conditions that may predispose patients to liver injury. Healthcare providers managing patients on synthetic anabolic/androgenic steroids should be aware of the potential for liver injury and monitor liver function tests regularly. The presence of endothelialitis in liver biopsy samples may serve as a marker for vascular complications associated with steroid use, such as peliosis. This knowledge can help healthcare providers identify and manage liver injury in patients on various steroid therapies effectively.
0